Texas, 2009Hail and Damaging Winds in Texas, May 12, 2009
May 12, 2009 · NWS AMA · 13 events in 3 counties and zones
Severe thunderstorms moved across the south central and southeast Texas Panhandle during the evening hours producing high winds and large hail. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across the south central and southeast Texas Panhandle during the evening hours producing high winds and large hail. No damage or injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 12, 4:54 PM CST, 26 minutes earlier.
Area forecast discussion, May 12, 4:54 PM CST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CDT TUE MAY 12 2009
.UPDATE...
THUNDERSTORMS HAVE DEVELOPED AT THE INTERSECTION OF THE WARM FRONT
AND DRYLINE ACROSS THE NORTHERN SOUTH PLAINS. SOME OF THESE STORMS
HAVE A CHANCE AT BECOMING SEVERE AS MID LEVEL CAP ERODES WITH THE
APPROACH OF A MID AND UPPER LEVEL SHORT WAVE TROUGH ENTERING
SOUTHWEST TEXAS.
&&
.PREV DISCUSSION... /ISSUED 351 PM CDT TUE MAY 12 2009/
DISCUSSION...
DRYLINE APPEARS TO BE STALLED ACROSS THE NORTHWEST PANHANDLES AND
MODELS SUGGEST LITTLE MOVEMENT EAST THROUGH THE REST OF THE EVENING.
AHEAD OF THE DRYLINE...A WARM FRONT IS PUSHING EAST THROUGH THE
PANHANDLES AND IS GENERALLY POSITIONED ALONG A LINE FROM GUYMON
SOUTHEAST TOWARD CHILDRESS. WHERE SKIES HAVE CLEARED...RAPID WARMING
BROUGHT TEMPS INTO THE UPPER 80S AND 90S. CLOUDS STILL LINGERING
ACROSS THE SOUTHEAST TEXAS PANHANDLE THOUGH WHICH IS HOLDING TEMPS IN
THE 50S AND 60S. SAT TRENDS INDICATE CLEARING TAKING PLACE...SO
SIMILAR WARMING TRENDS SHOULD TAKE PLACE.
DEW POINTS AHEAD OF THE DRYLINE INCREASING INTO THE 50S AND LOW 60S.
BIGGEST CHANGE IN THE LAST FEW HOURS IS THE LIMITED PROGRESSION OF
THE DRYLINE...BUT THE CAP IS STILL FIRMLY IN PLACE. RADAR IMAGERY OUT
OF LUBBOCK SHOWS A SHORT WAVE MOVING NORTHEAST TOWARD THE PANHANDLES
WHICH VERY WELL COULD COUNTERACT THE STRENGTH OF THE CAP. SO...FELT
CONFIDENT ENOUGH TO DRAG SLIGHT CHANCE POPS ACROSS ALL BUT THE
WESTERN CWA...BUT STILL FEEL THE HIGHEST POTENTIAL FOR CONVECTION
WILL BE IN THE SOUTHEAST. MODELS STILL FOCUS ON THIS AREA AND PAINT
THE THETA E RIDGE GENLY FROM LUBBOCK NORTHEAST TOWARD COLLINGSWORTH
COUNTY. FORECAST SOUNDINGS FOR CHILDRESS SHOW PLENTY OF INSTABILITY
AND STRONG ENOUGH SHEAR PROFILES TO SUPPORT AT LEAST ISOLATED
SUPERCELLS WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.
AN ISOLATED TORNADO ALSO CAN NOT BE RULED OUT...MAIN CONCERN IS
LIMITED SPEED SHEAR AT THIS POINT. MODELS DO SHOW THE LL JET
INTENSIFY THROUGH THE EVENING THOUGH. OF COURSE THOSE PESKY LOW
CLOUDS AND COOLER AIR COULD REALLY LIMIT COVERAGE.
BIG STORY TOMORROW WILL BE THE APPROACHING COLD FRONT. MODELS A BIT
SLOWER TODAY WITH THE FRONT WHICH COULD CREATE DECENT TEMP GRADIENT
ACROSS THE PANHANDLES. HIGHS SHOULD STALL IN THE UPPER 70S TO LOW 80S
IN THE OK PANHANDLES...WITH LOW 90S ACROSS THE SOUTHERN TEXAS
PANHANDLE. WARM AIR ABOVE THE SURFACE WILL AGAIN BE IN PLACE AND
PLENTY OF SUNSHINE IS EXPECTED AS THE DRYLINE SHOULD EVENTUALLY MOVE
INTO THE EASTERN CWA TOMORROW AFTERNOON AND CLEAR OUT ANY LINGERING
CLOUDS THAT FORM OVERNIGHT. LEFT THE SLIGHT CHANCE POPS IN FOR THE
EAST TOMORROW AHEAD OF THE DRYLINE...AND THEN KEPT THURSDAY DRY IN
THE POST FRONTAL AIRMASS. COOLER AIR SHOULD REMAIN ON THURSDAY...AND
THEN THE NEXT APPROACHING UPPER WAVE MOVES INTO THE PANHANDLES ON
FRIDAY. TRENDED SIMILAR TO PREVIOUS FORECAST OF HAVING SLIGHT CHANCE
TO CHANCE POPS IN PLACE FOR FRIDAY AND SATURDAY AS THE UPPER FLOW
BECOMES NORTHWESTERLY BEHIND THE UPPER TROUGH. THE DRYING TREND
SHOULD THEN COMMENCE AS THE UPPER RIDGE AMPLIFIES OVER THE WESTERN US
AND PROVIDES MORE NORTHERLY FLOW FOR THE PANHANDLES. TRENDED CLOSE TO
GUIDANCE TEMPS IN THE EXTENDED.
JJB
FIRE WEATHER...
DRY AIR RAPIDLY PLUNGED INTO THE NORTHWEST TEXAS AND WESTERN OKLAHOMA
PANHANDLES CAUSING THE RELATIVE HUMIDITY VALUES TO FALL WELL BELOW 15
PERCENT. WIND SPEEDS ARE HOVERING AROUND RED FLAG LEVELS...SO WILL
ALLOW THE RED FLAG WARNING TO CONTINUE THROUGH 7 PM. DRY AIR WILL
AGAIN BE PRESENT ACROSS THE WESTERN PANHANDLES TOMORROW...BUT LIGHTER
WINDS WILL OCCUR AHEAD OF AN APPROACHING COLD FRONT WHICH SHOULD
PREVENT RED FLAG CONDITIONS FROM BE MET. THE COLD FRONT WILL BRING
COOLER AIR TO THE PANHANDLES THROUGH THURSDAY.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: DALLAM...HARTLEY.
OK...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON.
&&
05/15Hazardous weather outlook, May 12, 12:00 PM CST, 5 hours 20 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE MAY 12 2009
OKZ001>003-TXZ001>020-131100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE MAY 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE EASTERN HALF OF
THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND THIS EVENING AS
A DRY LINE PUSHES EAST ACROSS THE AREA. SOME OF THESE STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.
IN ADDITION...SOUTH WINDS OF 20 TO 30 MPH WILL BE POSSIBLE THIS
AFTERNOON AND THIS EVENING. THEREFORE...BOATERS SHOULD EXERCISE
CAUTION ON AREA LAKES THROUGH THIS EVENING.
ALONG WITH THE WINDY CONDITIONS...MINIMUM RELATIVE HUMIDITY VALUES
WILL DROP BELOW 15 PERCENT OVER THE NORTHWEST TEXAS PANHANDLE AND
WESTERN OKLAHOMA PANHANDLE...RESULTING IN CRITICAL FIRE WEATHER
CONDITIONS. A RED FLAG WARNING IS IN EFFECT FOR THESE LOCATIONS
UNTIL 7 PM CDT.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FAR EASTERN PANHANDLES
WEDNESDAY NIGHT...AND ACROSS ALL OF THE PANHANDLES FRIDAY
NIGHT THROUGH SATURDAY NIGHT. WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED ON THESE DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE EASTERN PORTIONS OF
THE PANHANDLES SHOULD MONITOR THE LATEST FORECASTS FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.
NUNEZ
In the hours before
Special weather statement, May 12, 5:15 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT TUE MAY 12 2009
TXZ017-018-122345-
RANDALL TX-ARMSTRONG TX-
615 PM CDT TUE MAY 12 2009
...STRONG THUNDERSTORM ACROSS ARMSTRONG AND RANDALL COUNTIES...
AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES WEST OF WAYSIDE...OR ABOUT 19 MILES
SOUTH OF CANYON...MOVING NORTHEAST AT 20 MPH.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
CLK
Hail, Randall
- When
- May 12, 5:20 PM CST
- Where
- Randall County, 14.05 mi SE of Buffalo Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.750, -101.920
A trained spotter reported quarter size hail on the north side of Happy on the Swisher and Randall County line.
Thunderstorm Wind, Randall
- When
- May 12, 5:30 PM CST to 5:31 PM CST
- Where
- Randall County, 4.15 mi S of Canyon
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 34.920, -101.920
The wind gust was measured on a car mounted anemometer located at Interstate 27 and Hungate Road.
Hail, Randall
- When
- May 12, 5:35 PM CST
- Where
- Randall County, 9.94 mi SSW of Palo Duro Canyon State Park
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.810, -101.710
Thunderstorm Wind, Randall
- When
- May 12, 5:35 PM CST to 5:36 PM CST
- Where
- Randall County, 9.94 mi SSW of Palo Duro Canyon State Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.810, -101.710
The general public estimated the wind gusts to be fifty-two knots seventeen miles southeast of Canyon.
Hail, Donley
- When
- May 12, 6:30 PM CST
- Where
- Donley County, 0.89 mi NE of Clarendon
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.940, -100.890
Hail, Donley
- When
- May 12, 6:39 PM CST
- Where
- Donley County, 6.24 mi S of Hedley
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.780, -100.660
Thunderstorm Wind, Donley
- When
- May 12, 6:39 PM CST to 6:40 PM CST
- Where
- Donley County, 6.24 mi S of Hedley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.780, -100.660
The general public estimated wind gusts of fifty-two knots six miles south of Hedley.
Hail, Donley
- When
- May 12, 6:43 PM CST
- Where
- Donley County, 0.69 mi S of Hedley
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.860, -100.670
Hail, Donley
- When
- May 12, 6:48 PM CST
- Where
- Donley County, 1.33 mi ENE of Hedley
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.880, -100.650
Thunderstorm Wind, Donley
- When
- May 12, 6:48 PM CST to 6:49 PM CST
- Where
- Donley County, 1.33 mi ENE of Hedley
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.880, -100.650
The general public estimated wind gusts of fifty-six knots one mile northeast of Hedley.
Hail, Collingsworth
- When
- May 12, 7:03 PM CST
- Where
- Collingsworth County, 5.34 mi NNE of Quail
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.950, -100.410
Thunderstorm Wind, Collingsworth
- When
- May 12, 7:07 PM CST to 7:08 PM CST
- Where
- Collingsworth County, 0.69 mi N of Samnorwood
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.060, -100.280
Hail, Collingsworth
- When
- May 12, 7:23 PM CST
- Where
- Collingsworth County, 1.13 mi W of Lutie
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.020, -100.250
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 12 to 13, 2009$3.5 million · 1.25 in hail · 17 events
- Flood in Alaska, May 12 to 14, 2009$5.9 million · 1 event
- Flash Flooding and Hail in Arkansas, May 12 to 16, 2009$351,000 · 1.75 in hail · 29 events
- Tornadoes and Hail in South Dakota, May 12, 2009$100,000 · EF1 · 14 events
- Tornadoes and Hail in Florida, May 12 to 13, 2009$277,000 · EF0 · 6 events
- Wildfire and Hail in Texas, May 12, 2009$72,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Mississippi, May 12 to 13, 2009$42,000 · 1 in hail · 21 events
- High Wind in Idaho, May 12, 2009$65,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in North Dakota, May 12, 2009$49,000 · 61 kt wind · 5 events
- Lightning Strike in Illinois, May 12, 2009$45,000 · 1 event
- Flooding and Hail in Kansas, May 12, 2009$2,000 · 1 in hail · 22 events
- Hail in Oklahoma, May 12, 20092 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171622, 171633, 171623, 171631, 171625, 171626, 171634, 171627, 171628, 171635, 171629, 171636, 171630.